Pennsylvania, 2019Flash Flooding in Pennsylvania, June 18, 2019
June 18, 2019 · NWS BGM · 7 events in 3 counties and zones
Pooling moisture along a stationary front over northeastern Pennsylvania resulted in the development of numerous, heavy rain producing thunderstorms. Water was reported crossing several roads in Bradford and Susquehanna counties leading to road closures and some flood damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pooling moisture along a stationary front over northeastern Pennsylvania resulted in the development of numerous, heavy rain producing thunderstorms. Water was reported crossing several roads in Bradford and Susquehanna counties leading to road closures and some flood damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 5:45 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 5:45 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
645 AM EDT Tue Jun 18 2019
.SYNOPSIS...
A low over Ohio this morning will move east into Pennsylvania
today bringing showers and a few thunderstorms to our area.
Another stronger low will bring more showers and storms
Thursday and Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Yet another wave will move east along the ever present frontal
boundary today and bring showers to the area. The wave is not
particularly strong although there is a decent upper jet dynamic
in place and very juicy air available over the mid Atlantic.
Showers will spread east this morning, with the best chance
along and south of the NY/PA border. Deep moisture is available
over PA and enough instability for convection. Good news is
that the individual elements should be fast movers limiting the
heavy rain threat but back builders and training cells are
possible over the extreme southern CWA.
Heaviest cells should exit the south by around 21Z with just
scattered instability showers lingering over the remainder of
the forecast area.
Rest of the near term will be unsettled with isolated
showers.HEavier rain associated with the old front should remain
south of the forecast area after today.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Another area of low pressure and a cold front will move into the
region Thursday and Thursday night tapping into the moisture in
place for more in the way of widespread showers in this period. PW
values come up close to 2 inches once again. Instability also
increases a bit leading to a deeper layer of moisture showing up in
model soundings. With both of these things in mind, some heavy
rainfall continues to be a concern. A model consensus focuses the
timing of showers from the afternoon through the evening on
Thursday.
Uncertainty is still present with the track of the low pressure. A
track similar to that of the 00z 6/18 NAM and ECMWF across central
and northern NY would bring enough instability northward into NE PA
and the Southern Tier where strong to severe thunderstorms would be
another concern in the late afternoon and evening hours. The likely
source of any strong to severe storms would be from a squall line
which develops late in the afternoon and tracks across NE PA in the
early evening. Gusty winds would be the main threat with any
thunderstorms given modest modeled 0-6km bulk shear of around 40
knots from the surface low and 500-1000 J/KG CAPE. It should be
noted with the track the 00z GFS has the any strong to severe
thunderstorm threat would decrease. At this time this forecast
update did not add any severe wording to the forecast given the
uncertainty. Lows Wednesday and Thursday nights look to be around
60 with highs in the 70's on Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Some clouds and spotty showers may linger into Friday from the
system departing the region Thursday night. However, after any
lingering precipitation a welcomed break in the rain chances appears
to be an increasing possibility.
The majority of ensembles and operational continue to indicate a
welcomed drier period for the region with mid-level ridging moving
into our region. Associated with this ridge will be a high pressure
system moving in from the Great Lakes. A frontal boundary looks to
setup southwest of the region while high pressure builds southeast
into New England which would keep any rain chances west of the
region through Sunday. Skies currently look to be mostly sunny this
weekend. Highs should end up in the 70's with nighttime lows in the
50's.
However, by Monday another frontal system brings our next chance of
showers and perhaps a few thunderstorms depending on instability.
Temperatures will likely warm a bit from the weekend.
Looking at next week, more in the way of summerlike weather may end
being in the cards as a predominately +PNA becomes negative. As a
result, the mean trough with cooler air masses likely shifts into the
west and ridging develops over the eastern United States. The latest
8-14 day outlook from the CPC gives higher chances for above normal
temperatures and near normal precipitation. This could be a
significant reversal from the cool wet pattern of the last 6 weeks or
so.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short wave is lifting showers back into the region his morning,
bringing MVFR and IFR conditions. Exception will be at SYR and
RME, north of the rain shield and which should remain VFR
through the period. Wave moves on by mid morning allowing a slow
improvement and a return to VFR conditions for the southern
stations. Tonight, abundant moisture and light winds will return
MVFR ceilings to the region.
Weak flow will allow light and variable winds at all sites
throughout this TAF period.
Outlook...
Wednesday through Thursday...Periods of occasional lowered
flight categories likely, with the possibility of SHRA/TSRA. The
greatest coverage will likely occur Thursday.
Friday and Saturday...VFR conditions likely as high pressure
builds in.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM
NEAR TERM...BJT/DGM/DJN
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJG/DGM
Hazardous weather outlook, Jun 18, 7:24 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
824 AM EDT Tue Jun 18 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-062-191230-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-
824 AM EDT Tue Jun 18 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ038>040-043-044-047-048-072-191230-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
824 AM EDT Tue Jun 18 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A low pressure system is expected to bring showers and thunderstorms
to the region Thursday and Thursday night. Some of the thunderstorms
may produce heavy rainfall and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 7:18 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN TOWANDA 41.77N 76.45W
06/18/2019 M0.90 INCH BRADFORD PA CO-OP OBSERVER
RAIN SINCE 5:30 AM.
&&
BGMLocal storm report, Jun 18, 8:24 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
924 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLOOD NEW ALBANY 41.60N 76.44W
06/18/2019 BRADFORD PA EMERGENCY MNGR
ROAD WASHOUTS.
&&
DJNLocal storm report, Jun 18, 8:33 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
933 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HEAVY RAIN 1 WSW WESTON 41.68N 76.52W
06/18/2019 M2.57 INCH BRADFORD PA MESONET
RAINFALL IN THE LAST 4 HR (2.24 INCHES IN 2 HR ENDING
AT 840 AM).
0925 AM HEAVY RAIN 2 NE CHERRYTOWN 41.70N 76.26W
06/18/2019 M2.92 INCH BRADFORD PA MESONET
RAINFALL OVER THE PAST 5 HR (2.12 INCHES IN 2 HR ENDING
830 AM)
0930 AM HEAVY RAIN WYALUSING 41.67N 76.26W
06/18/2019 M2.63 INCH BRADFORD PA MESONET
RAINFALL IN THE LAST 4 HR.
&&
JRKFlash Flood, Bradford
- When
- June 18, 8:35 AM EST to 11:00 AM EST
- Where
- Bradford County, 0.86 mi NE of Overton to 0.25 mi NNE of Overton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 41.580, -76.490
Overton Road was closed due to flooding between Hatch Hill Rd., and Front St.
Flash Flood, Susquehanna
- When
- June 18, 8:35 AM EST to 11:00 AM EST
- Where
- Susquehanna County, 1.31 mi WSW of Springville to 1.62 mi SW of Springville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -75.952
Whitecreek Road was impassable with 2 to 3 feet of flowing water across the roadway.
Flash Flood, Susquehanna
- When
- June 18, 8:35 AM EST to 11:00 AM EST
- Where
- Susquehanna County, 1.03 mi W of Springville to 1.46 mi SW of Springville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -75.950
Portions of County Route 3006 were impassable along the White Creek. One foot of water was reported rushing across the road.
Flash Flood, Susquehanna
- When
- June 18, 8:42 AM EST to 11:00 AM EST
- Where
- Susquehanna County, 1.31 mi W of West Lenox to 2.46 mi S of South Gibson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.724, -75.725
Route 106 was impassable due to high water. Interstate 81 southbound was down to one lane as a result of flooding.
Flash Flood, Bradford
- When
- June 18, 9:00 AM EST to 11:15 AM EST
- Where
- Bradford County, 1.24 mi NW of New Albany to 1.01 mi WSW of New Albany
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -76.450
Route 220 near New Albany was closed due to flooding.
Flash Flood, Wyoming
- When
- June 18, 9:20 AM EST to 11:15 AM EST
- Where
- Wyoming County, 0.52 mi W of Skinners Eddy to 0.91 mi NNW of Laceyville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 41.650, -76.160
Route 6 was reported closed between Laceyville and Wyalusing due to flooding and culvert washouts.
Flash Flood, Bradford
- When
- June 18, 9:35 AM EST to 11:30 AM EST
- Where
- Bradford County, 1.08 mi WSW of Cherrytown to 1.69 mi NE of Wyalusing
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.676, -76.300
Route 187 was closed due to flooding and a culvert washout.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Idaho, June 18, 2019$21,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828922, 828923, 828924, 828925, 828926, 828927, 828928.